Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 59, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 10, 2024, 5:23 PM MST for Coconino County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2024, 5:23 PM MST (00:23 UTC)
- Expired
- Aug 11, 2024, 1:15 AM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:20 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 10, 4:20 PM MST, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 420 PM MST Sat Aug 10 2024 .SYNOPSIS...Daily chances for showers and thunderstorms continue through early next week, with a drying trend possible mid to late week. Temperatures will be near normal with light winds outside of storms. && .DISCUSSION...The high pressure over Texas that nosed into east- central and southeast Arizona this morning is weakening and moving back eastward. This brought a decrease in convective activity today with mostly light showers over the White Mountains. Numerous showers and thunderstorms formed over much of the rest of northern Arizona today. Some of the storms produced heavy rain and gusty winds. Storms will continue through the afternoon and decrease some this evening. However, scattered showers and thunderstorms may continue through the night especially from the Four Corners to northwestern Coconino County. By Sunday afternoon, moisture and instability will increase again with higher storm chances. Slow storm motions again Sunday mean that there will be a threat of localized heavy rain/flooding along with the usual small hail/gusty winds. Monday into Tuesday, a trough along the West Coast will start to move inland. This will eventually turn our flow along around to the south to southwest. However, moisture will remain in place over Arizona and we could see some enhancement of showers and thunderstorms, even during the overnight hours Monday night. Wednesday through Friday, the GFS and EC diverge some. The EC is showing drier air moving in from the southwest while the GFS keeps moisture over Arizona. Current forecast leans more with the drier EC. && .AVIATION...Sunday 11/00Z through Monday 12/00Z...SCT-NUMRS SHRA/TSRA through 02Z-04Z, then remaining cloudy overnight, with ISOLD -SHRA. Most activity along and N of a KRQE-KINW-KPRC line. Stronger cells may produce brief MVFR conditions. Mainly light winds outside of convective activity. Similar conditions develop again AFT 18Z-20Z Sunday. OUTLOOK...Monday 12/00Z through Wednesday 14/00Z...Expect daily convective activity from 18Z-03Z each day. Stronger cells may produce brief MVFR conditions. Light winds outside of convective activity. && .FIRE WEATHER...Tonight through Monday...Scattered showers and thunderstorms will continue today, especially across northwestern Arizona. Expect an increase in thunderstorm coverage Sunday and Monday. Heavy rain and strong outflow winds will continue to be the primary storm threats. Otherwise, expect near average temperatures and west to southwest prevailing winds each day. Tuesday through Thursday...Daily chances for showers and thunderstorms continue each afternoon and evening, with a drying trend and decreased storm coverage by Wednesday and Thursday. Generally light southwest winds 10 to 15 mph are forecast each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...MAS AVIATION...Peterson FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 10, 12:22 PM MST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
1222 PM MST Sat Aug 10 2024
AZZ004-005-009-102000-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
1222 PM MST Sat Aug 10 2024
...STRONG THUNDERSTORMS WILL IMPACT COCONINO COUNTY THROUGH 100 PM
MST...
At 1219 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Marble Canyon Airport, or 16 miles
west of Page, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marble Canyon, Ramshead Canyon, Mountain Sheep Canyon, Page,
Vermilion Cliffs National Monument, Wahweap, Waterholes Canyon, Lees
Ferry, Horseshoe Bend, Glen Canyon Dam, LeChee, Lower Antelope
Canyon, Antelope Island, Page Municipal Airport, and Stud Horse
Point.
This includes the following highways...
State Route 98 between mile markers 548 and 549.
U.S. Highway 89 between mile markers 538 and 556.
U.S. Highway 89A between mile markers 535 and 542.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 11143 3679 11137 3677 11190 3694 11195
3700 11174
TIME...MOT...LOC 1919Z 253DEG 18KT 3688 11176
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MeolaSpecial weather statement, Aug 10, 1:14 PM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST Sat Aug 10 2024
AZZ012-102100-
Little Colorado River Valley in Coconino County-
114 PM MST Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 200 PM
MST...
At 114 PM MST, Doppler radar was tracking a strong thunderstorm over
Canyon Diablo, or 23 miles northwest of Winslow, moving north at 20
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Two Guns, Leupp, Raymond Wildlife Area, Wolf Crossing, Canyon Diablo,
Sunrise, Tolchico, Anderson Canyon, Rimmy Jims, Meteor Crater, and
Meteor Crater Rest Area.
This includes the following highways...
Interstate 40 between mile markers 223 and 237.
State Route 99 between mile markers 64 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3502 11101 3507 11125 3545 11112 3540 11084
TIME...MOT...LOC 2014Z 196DEG 19KT 3517 11107
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MeolaThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:56 PM MST | Special Weather Statement | FGZ | 49 min | |
| Aug 10, 6:21 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 10, 6:37 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 10, 7:17 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 13 min |
| Aug 10, 7:28 PM MST | Tornado Warning | FGZ | Yavapai | 17 min |
| Aug 10, 7:46 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 11 min |
| Aug 10, 8:05 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Aug 11, 12:32 PM MST | Special Weather Statement | FGZ | Coconino | 28 min |
| Aug 11, 12:36 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 11, 1:12 PM MST | Special Weather Statement | FGZ | 33 min | |
| Aug 11, 1:17 PM MST | Special Weather Statement | FGZ | Coconino | 28 min |
| Aug 11, 2:04 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
| Aug 11, 2:11 PM MST | Special Weather Statement | FGZ | Coconino | 34 min |
| Aug 11, 2:19 PM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Aug 11, 2:35 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 40 min |
| Aug 11, 4:34 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.